Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Los Angeles, CA

July 11, 2018Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 11, 2018, 3:20 PM PDT for Los Angeles County, California. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 3:20 PM PDT (22:20 UTC)
Expired
Jul 11, 2018, 4:29 PM PDT
In force
69 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 66 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WGUS56 KLOX 112220
FFWLOX
CAC037-120115-
/O.NEW.KLOX.FF.W.0010.180711T2220Z-180712T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
320 PM PDT WED JUL 11 2018

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  Northeastern Los Angeles County in southwestern California...

* Until 615 PM PDT.

* At 315 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The storms were nearly 
  stationary, with radar indicated rain rates over one inch per hour 
  east and southeast of Lake Los Angeles. Flash flooding is expected 
  to begin shortly, and is expected to continue through 6:30 PM PDT. 

* Some locations that will experience flooding include...
  Lake Los Angeles...
  Pearblossom and Highway 138 between Llano and the San Bernardino 
  County line.


LAT...LON 3442 11790 3464 11790 3467 11767 3456 11767
      3456 11766 3442 11766

$$

Smith/DB
1 follow-up statement
281 
WGUS76 KLOX 112329
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
429 PM PDT WED JUL 11 2018

CAC037-112338-
/O.CAN.KLOX.FF.W.0010.000000T0000Z-180712T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
429 PM PDT WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOS ANGELES COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3442 11790 3464 11790 3467 11767 3456 11767
      3456 11766 3442 11766

$$

Smith

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 1:56 PM PDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 11, 1:56 PM PDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
156 PM PDT Wed Jul 11 2018

.SYNOPSIS...11/1032 AM.

The moist monsoonal flow will bring possible thunderstorms and
showers to the Los Angeles mountains and deserts into Thursday
evening. The temperatures this week will be above normal. Then a
high will build in on Saturday to keep inland temperatures around
normal into early next week, but the coast should be cooler in a
marine layer.

&&

.SHORT TERM (TDY-SAT)...11/145 PM.

The weather pattern is still being driven by the large high
pressure system to our east. The warmer than average temperatures
will remain similar from day to day with above normal humidity
due to the pattern importing monsoonal moisture. The heat and
moisture could produce afternoon thunderstorms through Thursday.
No impactful wind so speak of except for possible outflows near
storms.

The marine layer was back this morning at about 1000 feet and
capped by a weak inversion. Expecting similar conditions on
Thursday with low clouds across the Central Coast and areas South
of Point Conception. There is weak onshore flow both to the north
and to the east.

Convection remains the main weather topic. The convective chance
for today is mostly constrained to the eastern San Gabriel
mountains area. Things began early in the warmer locations to our
east with several large storms in the San Bernardino mountains and
desert areas. The San Diego office has issued several flash flood
warnings. Expecting at least a shower or two for us, but still
eying the activity to the east as easterly flow could move it
closer to us.

Thursday's temperatures and cloud coverage will be similar to
today's. Lifted indices and MU Cape look less strong than today
but what the convection really needs is some sort of organizing
trigger and just not sure if any easterly waves are going to be
over the area.

Friday will probably feel a litter warmer than Thursday with
heights rising to 594 DM and partly cloudy skies. The monsoonal
moisture will be less so no afternoon showers in the forecast for
Friday.

The upper level high will move over the California on Saturday
and persist into at least Sunday. Temperatures will remain
elevated, but nothing nearly as bad as last Saturday.

.LONG TERM (SUN-WED)...11/153 PM.

Not much of a pattern change in the long term either. Conditions
on Sunday and Monday will remain warm. Since the upper high will be
right on top of the state it will limit the monsoon intrusion
which not only will eliminate the afternoon convective threat it
will also reduce the humidity. The coastal areas will continue to
see some stratus each night through morning. with minimal
convection chances in the afternoons.

The models diverge on Tuesday, with the GFS keeping the upper
high over the area but the EC moving a very weak trof over the
area. If the EC verifies then Mon and Tue will be cooler than the
weekend but if the GFS comes true then afternoon high temps will
not change much. Continued to favored the GFS for now which
actually brings the temperature up more on Wednesday.

&&

.AVIATION...11/1843Z.

At 1709Z at KLAX, the marine layer was 600 ft deep. The top of
the inversion was at 1500 feet and a temperature of 24 C.

Moderate confidence in coastal 18z TAFs with a 30 percent chc of
VFR conditions through the period. High confidence in inland TAFs.
There is a 20 percent chc of a TSTM over KPMD and KWJF 22Z-02Z.

KLAX...Moderate confidence in the 18z TAF. There is a 30 percent
chance of VFR conditions through tonight. East wind component
will remain 6 kt or less.

KBUR...High confidence in 18Z TAF.

&&

.MARINE...11/128 PM.

Outer Waters...Higher confidence in the remainder of the week
through Saturday. Conditions will remain below SCA levels. There
is a 30% chance for SCA for the two southern outer water zones
this weekend.

Inner Waters...Not anticipating any SCA level winds through
this weekend.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

There are beach hazards due to elevated surf possible on Friday
and Saturday.

&&

PUBLIC...jld
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...STu

weather.gov/losangeles

In the hours before

Special weather statement, Jul 11, 2:51 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service OXNARD CA
251 PM PDT WED JUL 11 2018

CAZ054-059-112245-
Antelope Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
251 PM PDT WED JUL 11 2018

...SPECIAL WEATHER STATEMENT...

At 245 PM PDT Doppler radar was tracking an area of showers and
thunderstorms between Pearblossom and Lake Los Angeles moving west
at 5 mph. Radar estimates show rainfall rates up to one inch per
hour in this area. Gusty erratic winds, heavy downpours and
dangerous cloud to ground lightning are expected in this area
through 4 PM this afternoon. The heavy rainfall may produce
localized flooding, with flash flooding possible in dry washes.

Locations impacted include... Lake Los
Angeles...Palmdale...Pearblossom...Big Pines...
the Angeles Crest Highway and Highway 138 between Llano and the San
Bernardino County line.

LAT...LON 3427 11765 3441 11814 3478 11799 3478 11767
      3456 11767 3453 11766 3445 11766 3430 11765
TIME...MOT...LOC 2148Z 024DEG 5KT 3456 11774

Smith/DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:24 PM PDTCoastal Flood AdvisoryLOXLos Angeles61 hr
Jul 11, 2:51 PM PDTSpecial Weather StatementLOXLos Angeles54 min
Jul 11, 4:24 PM PDTSpecial Weather StatementLOXLos Angeles51 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.